RLS and knee Replacement

I finally had my arthritic knee replaced 5 days ago and my RLS has never been worse.

I have been on 3x 1 mg of Ropinrole per day for about 6 years and this has contained the worst of the condition. I would have some periods were the symptoms were very much worse and then they would subside a little.

Since the operation, my RLS has been terrible ( I eve woke from the anaesthetic with my legs jumping).

Every time I start my start my exercises and stretches, the RLS kicks in. I am finding the Ropinrole is taking longer to kick in and is less effective. I am reluctant to increase to 4x 1 mg per day

In hospital, when I tried to explain the situation to the surgeon, nurses and Physio, they all looked with blanked faces!

Had anyone else experienced this or has any suggestions?

12 Replies

oldestnewest
  • Could it have something to do with the anaesectic? Not worn off yet, it's a hard one was it a full knee replacement or half ,I had a half done last year and I was ok after thankfully ,am going in again soon so hope I don't have that problem ,the worst part is you'd think the doctors would have some understanding ,what's the matter with people if they can't see it you don't have it ,you might need to go back to your own doctor

  • Thanks for replying. It was a full replacement.

    I couldn't say for certain, but I would have thought, after 5 days, the anaesthetic would have worn off by now.

    Good luck with your procedure.

  • Not really! The aesthetic can have lingering effects, (that's why anaesthetists and Drs are loath to put some one unhealthy under - they carry serious side-effects.

    I've had both knees operated on under general and came out of it find I had a general for a nose operation and did not recover fully! I went on to develop ME from the stresses on my body.

    Give yourself another week or so, also have you pain drugs changed?

    A lot of pain drugs work on RLS also and if you have had it changed it could be that!

    Take care.

  • I am taking the same painkillers as pre op, just a lot more of them!

    I was taking a dose of 1 ibuprofen (400) plus 2 X dihydrocodine 500/30 , once per day, now it's same pills, 4 times a day ( plus the extra aspirin for blood thinning and omeprazole to help the stomach lining)

    I used to boast how healthy I was lol!

  • I thought that could have been the case, (but then again some people stop some of their drugs after an op).

    I am beat! I can only think the aesthetic is still lingering in your system. I've read reports of people still feeling out of sorts 4 - 8 weeks after an op.

    There could also be the coincidence that your drugs became less effective and it happened at the time of the op.

    I had what I thought was augmentation but on stopping the drugs I discovered it was a progression in my condition!

    Take care.

  • You have probably been given a anti-nausea meds when they put you out and anti-nausea meds can make RLS worse, and probably the reason you woke up kicking.

  • Hi Scottie99,

    I had the same experience when I had Dental surgery a few months ago. I also suffer from B12 deficiency and underactive Thyroid.

    I had Nitrous Oxide ( laughing gas) and injections in gums. Because it was a long Procedure the anesthetist had given me a sedative into the arm.

    I had such a bad reaction to the Nitrous Oxide that they had to hold my legs down. I kicked throughout the the whole procedure. I must have got about

    4 extra jabs in the arm to try to settle me down. (I could see by the stab marks)

    It was a nightmare experience for them as well as me. My usual meds for RSL were ineffective for quite a while afterwards.

    I thought I would share this as it could very well be the anesthetic. By the way, Nitrous Oxide also inactivates Vitamin B12 in a person who is low/ def in this most important Vit.

    J

  • I had a full knee replacement 18 months ago and my RLS has quite definitely been worse since. I did read that this often happens though (can't remember where) after any operation. I had a bad reaction to the anesthetic though so put it down to that.

    I was only taking Tramadol at that time as and when required. But my RLS worsened so rapidly that I was referred to a neurologist and have been on Ropinirole ever since.

  • How much ropinerol do you take daily?

  • 1st at night only

  • How did the knee replacement go? Was it successful? How long did the post op pain last?

    Thanks

  • Well the op was a success inasmuch as I no longer have an arthritic knee and no pain when I walk. But I have 'pain on resting' & post op pain was bad for 6 months. The whole area is still tender to the touch Had it xrayed and been told all looks good

You may also like...